Healthcare & Clinical
Morse Fall Scale (MFS): Inpatient Fall Risk Score (0–125) & Prevention Tier
Calculate the 0–125 point Janice Morse Fall Scale from 3-month fall history (+25), secondary diagnosis (+15), ambulatory aid (0/15/30), IV/heparin lock (+20), gait (0/10/20), and mental status (0/15).
Quantify acute-care inpatient fall risk systematically at admission and shift change!
Inpatient falls with hip fracture or subdural hematoma are among the most serious preventable hospital events! Janice Morse's 6-variable Morse Fall Scale (MFS, range 0–125 points) weights History of falling within 3 months (+25), Secondary medical diagnosis >= 2 (+15), Ambulatory aid (0 = none/bedrest/nurse assist, 15 = crutches/cane/walker, 30 = clutching furniture for support), IV therapy or saline/heparin lock (+20), Gait/transferring (0 = normal/bedrest/immobile, 10 = weak, 20 = impaired), and Mental status (0 = oriented to own ability, 15 = overestimates ability / forgets limitations)!
Notice a subtle clinical detail in Morse scoring: complete bedrest/immobility scores 0 on both Ambulatory Aid and Gait because immobile patients who stay in bed rarely fall—the highest-risk patients are weak or confused patients clutching furniture (+30) with IV lines (+20)! Standard hospital thresholds classify 0–24 as Low Risk, 25–44 as Moderate Fall Risk, and >= 45 as High Fall Risk (triggering bed alarms, non-slip socks, and assisted toileting).
| Morse Total Score | Fall Risk Classification | Example Clinical Profile | Nursing Fall Bundle |
|---|---|---|---|
| 0–24 points | Low Fall Risk (0–24) | No fall hx, Secondary Dx (+15), Normal gait -> 15 pts | Universal safe-environment precautions |
| 25–44 points | Moderate Fall Risk (25–44) | Secondary Dx (+15) + IV Lock (+20) -> 35 pts | Standard fall-prevention plan |
| >= 45 points (Max 125) | High Fall Risk (>= 45) | Fall Hx (+25), Sec Dx (+15), Walker (+15), Weak Gait (+10) -> 65 pts | High-risk fall wrist band, bed alarm, supervised ambulation |
Total Morse Fall Scale Score (0 to 125 Points)
Multiplies binary 0/1 flags (B2*25, B3*15, B5*20) and adds valid point-coded Aid (B4: 0/15/30), Gait (B6: 0/10/20), and Mental Status (B7: 0/15).
=IF(OR(B2 < 0, B2 > 1, B3 < 0, B3 > 1, AND(B4 <> 0, B4 <> 15, B4 <> 30), B5 < 0, B5 > 1, AND(B6 <> 0, B6 <> 10, B6 <> 20), AND(B7 <> 0, B7 <> 15)), "Invalid Morse Inputs", (B2 * 25) + (B3 * 15) + B4 + (B5 * 20) + B6 + B7)Morse Fall Risk Prevention Tier (< 25, 25–44, >= 45)
Stratifies total MFS points into Low, Moderate, or High Fall Risk.
=IF(((B2 * 25) + (B3 * 15) + B4 + (B5 * 20) + B6 + B7) >= 45, "High Fall Risk (>= 45: High-Risk Fall Bundle)", IF(((B2 * 25) + (B3 * 15) + B4 + (B5 * 20) + B6 + B7) >= 25, "Moderate Fall Risk (25-44)", "Low Fall Risk (0-24)"))Try the example
Use the original values or change them to test your understanding.